The Stochastic Turnpike Property without Uniformity in Convex Aggregate Growth Models
An important stochastic turnpike property in optimal growth models asserts that optimal programs of capital accumulation from different initial stocks converge almost surely in a suitable metric. Its proof requires constructing a value-loss process satisfying both uniform boundedness in expectation and sensitivity (in the sense of recording a strictly positive value-loss when the capital stocks being compared diverge). Uniformity assumptions strengthen sensitivity by ensuring that value-loss is independent of time and state of environment in which the divergence occurs. They are imposed either directly on the value-loss process, or indirectly through bounds on the degree of concavity of the felicity or production functions, and are acknowledged as strong restrictions on the model. This paper argues, within the context of a convex aggregate growth model, that uncertainty can obviate the need for uniformity. The multiplicity of states afforded by a stochastic framework permits constructing a value-loss process over an "extended" time-line that is a martingale and, hence, relatively easy to uniformly bound in expectation. Further, if capital stocks diverge by some critical amount in any time and state, then the martingale registers an upcrossing across a band of uniform width on its extended time-line for that state thereby giving uniform value-loss. Probabilistic arguments based on the Martingale Upcrossing theorem and the Borel-Cantelli lemma then clinch the turnpike property.
|Date of creation:||Jun 1999|
|Date of revision:|
|Contact details of provider:|| Postal: Delhi 110 007|
Phone: (011) 27667005
Fax: (011) 27667159
Web page: http://www.cdedse.org/
More information through EDIRC
|Order Information:|| Web: http://www.cdedse.org/ Email: |
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Tapan Mitra & Yaw Nyarko, 1991. "On the existence of optimal processes in non-stationary environments," Journal of Economics, Springer, vol. 53(3), pages 245-270, October.
- L. W. McKenzie, 2010.
Levine's Working Paper Archive
1389, David K. Levine.
- Nishimura, Kazuo & Sorger, Gerhard & Yano, Makoto, 1994. "Ergodic Chaos in Optimal Growth Models with Low Discount Rates," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 4(5), pages 705-17, August.
- Sorger, Gerhard, 1992. "On the minimum rate of impatience for complicated optimal growth paths," Journal of Economic Theory, Elsevier, vol. 56(1), pages 160-179, February.
- Boldrin, Michele & Montrucchio, Luigi, 1986. "On the indeterminacy of capital accumulation paths," Journal of Economic Theory, Elsevier, vol. 40(1), pages 26-39, October.
- Brock, William A. & Mirman, Leonard J., 1972. "Optimal economic growth and uncertainty: The discounted case," Journal of Economic Theory, Elsevier, vol. 4(3), pages 479-513, June.
- Christopher Budd & Christopher Harris & John Vickers, 1993. "A Model of the Evolution of Duopoly: Does the Asymmetry between Firms Tend to Increase or Decrease?," Review of Economic Studies, Oxford University Press, vol. 60(3), pages 543-573.
- Joshi, Sumit & Vonortas, Nicholas S., 2001. "Convergence to symmetry in dynamic strategic models of R&D: The undiscounted case," Journal of Economic Dynamics and Control, Elsevier, vol. 25(12), pages 1881-1897, December.
- Majumdar, Mukul & Mitra, Tapan, 1994. "Periodic and Chaotic Programs of Optimal Intertemporal Allocation in an Aggregative Model with Wealth Effects," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 4(5), pages 649-76, August.
- Chang, Fwu-Ranq, 1982. "A note on the stochastic value loss assumption," Journal of Economic Theory, Elsevier, vol. 26(1), pages 164-170, February.
- Brock, W. A. & Majumdar, M., 1978. "Global asymptotic stability results for multisector models of optimal growth under uncertainty when future utilities are discounted," Journal of Economic Theory, Elsevier, vol. 18(2), pages 225-243, August.
- Montrucchio, Luigi, 1995. "A New Turnpike Theorem for Discounted Programs," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 5(3), pages 371-82, May.
- Romer, Paul M, 1986.
"Increasing Returns and Long-run Growth,"
Journal of Political Economy,
University of Chicago Press, vol. 94(5), pages 1002-37, October.
- Marimon, Ramon, 1989. "Stochastic turnpike property and stationary equilibrium," Journal of Economic Theory, Elsevier, vol. 47(2), pages 282-306, April.
- Coleman, Wilbur John, II, 1991.
"Equilibrium in a Production Economy with an Income Tax,"
Econometric Society, vol. 59(4), pages 1091-1104, July.
- Wilbur John Coleman, 1989. "Equilibrium in a production economy with an income tax," International Finance Discussion Papers 366, Board of Governors of the Federal Reserve System (U.S.).
- Cesar Guerrero-Luchtenberg, 1998. "- A Turnpike Theoreme For A Family Of Functions," Working Papers. Serie AD 1998-07, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
- Bewley, Truman, 1982. "An integration of equilibrium theory and turnpike theory," Journal of Mathematical Economics, Elsevier, vol. 10(2-3), pages 233-267, September.
- Lucas, Robert Jr., 1988. "On the mechanics of economic development," Journal of Monetary Economics, Elsevier, vol. 22(1), pages 3-42, July.
- Mirman, Leonard J. & Zilcha, Itzhak, 1975. "On optimal growth under uncertainty," Journal of Economic Theory, Elsevier, vol. 11(3), pages 329-339, December.
- Brock, William A & Mirman, Leonard J, 1973. "Optimal Economic Growth and Uncertainty: The No Discounting Case," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 14(3), pages 560-73, October.
- Joshi, Sumit, 1997. "Turnpike Theorems in Nonconvex Nonstationary Environments," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 38(1), pages 225-48, February.
- Becker, Robert A., 1985. "Capital income taxation and perfect foresight," Journal of Public Economics, Elsevier, vol. 26(2), pages 147-167, March.
- Majumdar, Mukul & Zilcha, Itzhak, 1987. "Optimal growth in a stochastic environment: Some sensitivity and turnpike results," Journal of Economic Theory, Elsevier, vol. 43(1), pages 116-133, October.
- Amir, Rabah, 1997. "A new look at optimal growth under uncertainty," Journal of Economic Dynamics and Control, Elsevier, vol. 22(1), pages 67-86, November.
- Mirman, Leonard J. & Zilcha, Itzhak, 1977. "Characterizing optimal policies in a one-sector model of economic growth under uncertainty," Journal of Economic Theory, Elsevier, vol. 14(2), pages 389-401, April.
When requesting a correction, please mention this item's handle: RePEc:cde:cdewps:67. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sanjeev Sharma)
If references are entirely missing, you can add them using this form.